Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
185 Doctors are Online

On medication for intestinal Tb. Is it safe to take ayurvedic medicine along with allopathic medicine?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2007
Answered : 442 Questions
Question
I have been diagnosed with intestinal Tb and my doctor has prescribed me four akurit 4 tablets,half benadon and one vitamin Becosules tablet per day. Side by Side I am also taking Ayurveda medicines to counter the side effects of akurit 4, such as : Liv 52, Immunocare. I did lot of research on internet regarding combining of Liv 52 with akurit and the conclusion I came to is that it is really helpful in keeping liver healthy , stopping weight loss and preventing nausea feeling.
It’s been only 5 days I have been taking this medication and in another 2 days I am going for some blood test to see whether I am having side effects of this medication or not. My question to you is that Is I am doing a right thing of mixing Ayurveda with Allopathic?
Secondly after 1 week I have plans to go to Canada for my higher studies. I had already resigned from my current job. I prepared for admission to this University from last 9 months and at the end getting diagnosed with such a disease has really tore me apart.
My parents are worried to send me abroad. I am not able to make a decision. Please suggest me what should I do? If I have to go then what precautions and preparation should I do before leaving India?
Hope to get some encouraging advice.
Posted Tue, 7 Aug 2012 in Medicines and Side Effects
 
 
Answered by Dr. Sourav Ganguly 45 minutes later
Hi,

Thanks for your query.

About your first question, yes, it is true that all anti-tuberculosis drugs have side effects and majority of them are liver toxic. Liv 52 is been used for hepatoprotective actions, however there is no large scale international study to comment on interactions with other allopathy drugs especially antitubercular drugs. Further the hepatoprotective actions of liv 52 are not consistent in all cases. So I am just worried that if there are any drug interaction of Ayurveda medicine with allopathic anti TB drug then the efficacy of the anti TB drug might fall and that may cause harm to your treatment; So better to avoid.

About your Canada visit I would say better to avoid this journey now as intensive phase of anti TB treatment is going for next 2 months after that maintenance phase start. We always advise patients to be cautious during this initial 2 months as most of the drug side effects occur in this time.
Besides these due to risks of non availability of medications / follow ups where there can be chances of incomplete treatment. Rarely intestinal complications such as obstruction can give rise to emergency situations in the first 2 months; so please try to avoid going to Canada now.

Please also consult your physician on regular basis to know the disease status and take her opinion regarding the journey.

Hope I have answered your query. If you have any further questions I will be happy to help.

Wish you good health.

Regards
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Follow-up: On medication for intestinal Tb. Is it safe to take ayurvedic medicine along with allopathic medicine? 1 hour later
Dear XXXXXXX

I have read this following link where they have mentioned benefits of Liv 52 with anti-tb drugs.
WWW.WWWW.WW
Regarding my Canada trip, I can delay my trip maximum by 1 month. I guess I can take consultation from doctors there also and I will also undergo various blood tests periodically to ensure any side effects of medication.
I will carry my medicines for 2 months with me and then depending on my condition and consultation with physician in India my parents will be sending me the medicines.

I know health come first, but if there is any hope of carrying my studies along with treatment then I don't want to miss this opportunity. I don't know whether I will be able to go next year or not.
 
 
Answered by Dr. Sourav Ganguly 7 hours later
Hi,
Thanks for writing back.

I told you earlier that it is true that all anti-tuberculosis drugs have side effects of hepatotoxicity. Liv 52 is been used for hepatoprotective actions, however till today is no large scale international study to comment on interactions with other allopathy drugs especially antitubercular drugs. Further the hepatoprotective actions of liv 52 are not consistent in all cases. So I am just worried that if there are any drug interaction of Ayurveda medicine with allopathic anti TB drug then the efficacy of the anti TB drug might fall and that may cause harm to your treatment; So better to avoid. Internet sources are not always reliable.

Regarding your Canada journey I suggested you the internationally accepted protocols. Now it’s on you to decide what to do. If you are very eager to go there then my suggestion to you that you take your medicine regularly for next one months and see if any side effects occurs or not. If you feel perfectly well at that time then you can take the final suggestion of your physician and if after seeing your condition he is fine with it, please heed his advice.
Yes, you can carry your medicines with you and then depending on your condition and consultation with physician in India your parents will be sending you the medicines. This plan is perfect. Only please take the permission of your physician before leaving.
Hope I have answered your query. If you have any further questions I will be happy to help
If you do not have any clarifications, you can close the discussion and rate the answer.
Wish you good health.
Thanks,
Dr Sourav Ganguly
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication
Treatment/Therapy
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor